Just one in five women are aware of womb cancer risks from taking higher-than-prescribed


  • Four in five women are unaware of cancer risks of boosting their doses of HRT

Four out of five women are unaware that taking higher-than-prescribed doses of HRT drugs containing oestrogen can raise their risk of womb cancer, a survey has found.

While hormone replacement therapy is safe within recommended levels, The Mail on Sunday revealed last month that many women are taking mega-doses to tackle menopause symptoms after seeing advice on social media.

One GP leader said she regularly sees patients who have increased their medication intake beyond the safety limits set by HRT makers and blamed misleading messages online that ‘more is better’ to reduce symptoms such as hot flushes, mood swings and brain fog.

Now research from gynaecological cancer charity The Eve Appeal has found that most women are unaware of the risks of taking too much oestrogen – a female sex hormone which decreases with age, causing most of the symptoms of menopause. The charity said its survey – which polled 2,000 women in the UK – shows a need to educate women about the link between excess oestrogen and womb cancer, which affects almost 10,000 women each year.

Half the population will experience it, yet as millions of women across the UK know all too well, the menopause is often regarded even by doctors as something they must endure (Stock image)

Half the population will experience it, yet as millions of women across the UK know all too well, the menopause is often regarded even by doctors as something they must endure (Stock image)

Excess oestrogen can also be caused by health conditions such as obesity and polycystic ovary syndrome (PCOS), and has also been linked to ovarian and breast cancer.

‘Factors which increase the level of oestrogen in the body – conditions such as PCOS and medications such as HRT – therefore increase the risk of these cancers,’ says Dr Aziza Sesay, a GP who works with The Eve Appeal. ‘Being aware of this and learning how to reduce this risk is lifesaving.’

HRT contains compounds similar to hormones oestrogen and progesterone. Typically, women are prescribed it in patch, gel or spray form and the drug is absorbed through the skin.

Experts say excessive amounts of the hormone can trigger anxiety, palpitations and mood swings. Patients can also suffer tachyphylaxis – where they need ever more hormonal treatment to feel ‘normal’.

In the longer term, if doses of oestrogen and progesterone are not taken in the right balance, the womb lining may thicken – known as endometrial hyperplasia. This can lead to heavy bleeding and increases the risk of womb cancer.

Last month, Dr Katie Barber, who runs a GP-led NHS gynaecology service in Oxfordshire, told the MoS that ‘roughly one in ten’ women on HRT that she saw were taking ‘two or even three times the maximum dose’.

She added: ‘Safety studies into HRT in these doses have not been done.’



Read More

Leave a comment

This website uses cookies to improve your experience. We'll assume you're ok with this, but you can opt-out if you wish. Accept Read More